Agrawal P, Brown CA (2010). An Evidence-Based Approach to Acetaminophen (paracetamol, APAP) Overdose. Emergency Medicine Practice, 12(9). [Abstract and subscription link]
What’s covered in the review?
This month’s article focuses on that staple of the emergency medicine toxicology diet, paracetamol overdose. Important aspects covered include:
- epidemiology, pharmacology and pathophysiology
- clinical course, differential diagnosis and investigations
- prehospital and emergency department evaluation and treatment
It’s been a while since paracetamol toxicity has featured on LitFL — repeated supratherapeutic ingestion of paracetamol was the first of our Toxicology Conundrums — and Antipodean clinicians will want to read this review in conjunction with the 2008 guidelines published in the MJA:
Top tips from this month’s review
Here’s a quick overview of some of the top ‘take home’ tips, facts and insights from this month’s review:
Epidemiology, pharmacology and pathophysiology
- Paracetamol = acetaminophen = N-acetyl-p–aminophenol = APAP
- Paracetamol is the medication most commonly taken in overdose — it is freely available and its toxicity is widely underestimated. Paracetamol toxicity is the number one cause of acute liver failure (in the USA) and the number one indication for liver transplantation (in the UK).
- The maximum recommended daily dose of paracetamol is 75 mg/kg in children and 4g in adults.
- This review uses a cut-off of >150 mg/kg or 10 g over a 24-hour period as the threshold for significant toxicity. The Australia and New Zealand guidelines define the threshold differently (>200mg/kg or 10g) and provides different thresholds for repeated supratherapeutic ingestion.
- Paracetamol is metabolised through 3 different pathways — conjugation with glucuronide or sulfate followed by renal excretion, or by oxidation into NAPQI (N-acetyl-p-benzoquinone imine) by the cytochrome P450 (CYP450 2E1) oxidase system. In overdose, NAPQI wreaks havoc as it exceeds the liver ability to detoxify it and hepatotoxicity results.
Clinical course, differential diagnosis and investigations
- Paracetamol toxicity is classically described as occurring in 4 stages, but patients do not necessarily play by the rules…
- Stage 1 — 0-24h — preclinical stage — nonspecific symptoms
- Stage 2 — 24-72h — onset of liver injury — N&V, RUQ pain, abnormal LFTs, lacate, Cr
- Stage 3 — 72-96h — maximal hepatotoxicity — liver failure, renal failure, coagulopathy, hypoglycemia, encephalopathy
- Stage 4 — >5 days — recovery phase (if the patient survives) — resolution of hepatotoxicity
- Determining paracetamol dose and time of ingestion is critical — a level before 4 hours can confirm ingestion (and is useful as a screening test in those for whom a history of paracetamol ingestion is not volunteered), but cannot be used to assess the need for antidote treatment based on the Rumack-Matthew nomogram. A level needs to be taken between 4 and 24 hours post-ingestion to guide management. Note that in Australia and New Zealand we use a simplified nomogram that avoids the complexity of a log scale but still starts at 1000 μmol/L [150 mg/L] at 4 hours.
- An AST >50 IU/L in the context of paracetamol ingestion is suggestive of hepatotoxicity.
- The review seems to suggest that LFTs and coags should also be checked when a 4 hour level is obtained — I disagree with this. If N-acetyl cysteine (NAC) (see below) can be started within 8 hours and there is a good history of the time of ingestion, blood tests other than a paractamol level are unnecessary. Of course, massive ingestions may be a different kettle of fish…
- The importance of conditions (e.g. malnutrition, alcoholism, liver disease) that may increase susceptibility to hepatoxicity in the paracetamol overdose is controversial. The Australia and New Zealand guidelines conveniently treat everyone the same, which is much simpler but still clinically useful and safe.
- This review advocates a single 4 hour level for extended-release preparations, citing evidence that even in this setting peak levels still occur at 4 hours, even though there is still some ongoing absorption. Due to the concern about ‘line crossers’ (resulting from delayed absorption), other experts advocate levels at 4 and 8 hours for extended release preparations.
Prehospital and emergency department evaluation and treatment
- Activated charcoal decreases paracetamol absorption and promotes ‘gastrointestinal dialysis’, thus removing paracetamol form the bloodstream. It may be used in the first 1-2 hours, but its utility is limited because paracetamol is rapidly absorbed and NAC is so effective.
- They finally caught on to using IV NAC in the States! Welcome to the 21st Century America!
- N-acetylcysteine (NAC) is an antidote that promotes the non-toxic metabolism of paracetamol ( through both the glutathione and sulfation pathways) and its antioxidant effects are associated with improved outcomes even in established hepatotoxicity.
- If paracetamol ingestion is suspected ensure that treatment with N-acetyl cysteine (NAC) can be started within 8 hours of ingestion if at all possible — if this is achieved there is essentially 0% risk of mortality.
- If necessary, start treatment with NAC while you wait for the level if it isn’t going to come back until after the 8 hour mark — NAC is very safe (although 15% get a rash or become flushed; treat symptomatically and slow the infusion down for a bit, but don’t discontinue treatment) and can easily be stopped if the APAP level is below the threshold for treatment on the nomogram. If its already after 8h start NAC immediately — efficacy progressively declines after 8 hours.
- Remember that metabolic acidosis, encephalopathy, renal failure, hypotension, and encephalopathy may signify impending doom — check the King’s College Criteria and refer to a liver transplant service early.
- In children receiving paracetamol, or those with liver failure, check how much paracetamol the parents have been giving — dosage errors are common.